MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON INSERT CS NUM6 10MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH X3 TRIATHLON INSERT CS NUM6 10MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5531-G-610-E
Medical Device Problem Code Unstable (1667)
Health Effect - Clinical Codes Pain (1994); Joint Laxity (4526)
Date of Event 02/21/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.Device not returned to the manufacturer.
 
Event or Problem Description
As reported: "on (b)(6) 2024 we were scheduled for a retinacular repair and i&d of a right total knee arthroplasty.Upon exposure to the joint, dr.Noticed that the 6x10 tibia insert was "rocking" in the tibial tray.After inspection of the insert, it appeared as if it was correctly engaged to the tibial baseplate, however was still rocking posteriorly.We took note of this and assumed that soft tissue was preventing the tibial insert from fully locking into the baseplate.We proceeded forward with the explant of the device, upon which dr.Examined the explanted 6x10 insert.Here, he noticed two "bevels on the posterior aspects of the tibial insert.He expressed his concerns that he thought something wasn't correct.He continued with his soft tissue work, i&d, and we proceeded to trial for a new poly.Once we chose our new cs poly, he compared the two on the back table.It was here that we noticed a difference in the two implants.The new 6x12 cs insert did not have the "bevels" posteriorly like the explanted 6x10 cs did.We thought maybe it was damaged when initially implanted but the bevels were oddly symmetric on both the medial and lateral aspect of the implant.Upon implantation of the new 6x12 cs insert, the poly was stable and the proceeded to close.He believes the unstable 6x10 poly caused the patient pain/instability)." rep confirmed only the insert was revised.Surgeon would like to know if this issue has been reported previously.
 
Event or Problem Description
As reported: "on 2/21/2024 we were scheduled for a retinacular repair and i&d of a right total knee arthroplasty.Upon exposure to the joint, dr.Noticed that the 6x10 tibia insert was "rocking" in the tibial tray.After inspection of the insert, it appeared as if it was correctly engaged to the tibial baseplate, however was still rocking posteriorly.We took note of this and assumed that soft tissue was preventing the tibial insert from fully locking into the baseplate.We proceeded forward with the explant of the device, upon which dr.Examined the explanted 6x10 insert.Here, he noticed two "bevels on the posterior aspects of the tibial insert.He expressed his concerns that he thought something wasn't correct.He continued with his soft tissue work, i&d, and we proceeded to trial for a new poly.Once we chose our new cs poly, he compared the two on the back table.It was here that we noticed a difference in the two implants.The new 6x12 cs insert did not have the "bevels" posteriorly like the explanted 6x10 cs did.We thought maybe it was damaged when initially implanted but the bevels were oddly symmetric on both the medial and lateral aspect of the implant.Upon implantation of the new 6x12 cs insert, the poly was stable and the proceeded to close.He believes the unstable 6x10 poly caused the patient pain/instability)." rep confirmed only the insert was revised.Surgeon would like to know if this issue has been reported previously.
 
Additional Manufacturer Narrative
Reported event: an event regarding disassociation/damage involving a triathlon insert was reported.The event was confirmed via evaluation of the returned device.Method & results: product evaluation and results: visual inspection: visual inspection of the returned device indicated that the device is damaged in the area of the locking mechanism, consistent with disassembly through explantation.The locking wire was returned separated from the device.The posterior edges of the device do exhibit similar appearing "bevels" consistent with that reported in the event description.Clinician review: no medical records were received for review with a clinical consultant.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to instability and pain.Intraoperatively, the 6x10 tibia insert was observed to be "rocking" in the tibial tray.Visual inspection of the returned device indicated that the device is damaged in the area of the locking mechanism, consistent with disassembly through explantation.The locking wire was returned separated from the device.The posterior edges of the device do exhibit similar appearing "bevels" consistent with that reported in the event description.The triathlon knee system surgical protocol, document # (b)(4), indicates that to properly assemble the tibial insert to the baseplate, the surgeon must "distract the joint and angle the insert posteriorly into the primary tibial baseplate.The posterior lip of the tibial insert must fit beneath the lip on the posterior primary tibial baseplate wall." the insert must then be impacted in place anteriorly using the tibial insert impactor (attached to the impaction handle).The appropriate tibial insert is fully seated once the locking wire locks under the barbs on the anterior/interior surface of the tibial baseplate wall.The damage present on the complaint device appears consistent with the surgeon angling the anterior side of the tibial insert into the baseplate first, instead of the posterior side as directed in the surgical protocol.The observed damage is likely related to this surgical technique during assembly.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
X3 TRIATHLON INSERT CS NUM6 10MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18892998
Report Number0002249697-2024-00392
Device Sequence Number20767972
Product Code MBH
UDI-Device Identifier07613327390575
UDI-Public07613327390575
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K173849
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number5531-G-610-E
Device Lot NumberLH8KP9
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/21/2024
Supplement Date Received by Manufacturer05/07/2024
Initial Report FDA Received Date03/13/2024
Supplement Report FDA Received Date05/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age56 YR
Patient SexMale